The Bieri-Neumann-Strebel invariants via Newton polytopes

Kielak D (2020)
INVENTIONES MATHEMATICAE 219(3): 1009-1068.

Zeitschriftenaufsatz | Veröffentlicht | Englisch
 
Download
Es wurde kein Volltext hochgeladen. Nur Publikationsnachweis!
Abstract / Bemerkung
We study the Newton polytopes of determinants of square matrices defined over rings of twisted Laurent polynomials. We prove that such Newton polytopes are single polytopes (rather than formal differences of two polytopes); this result can be seen as analogous to the fact that determinants of matrices over commutative Laurent polynomial rings are themselves polynomials, rather than rational functions. We also exhibit a relationship between the Newton polytopes and invertibility of the matrices over Novikov rings, thus establishing a connection with the invariants of Bieri-Neumann-Strebel (BNS) via a theorem of Sikorav. We offer several applications: we reprove Thurston's theorem on the existence of a polytope controlling the BNS invariants of a 3-manifold group; we extend this result to free-by-cyclic groups, and the more general descending HNN extensions of free groups. We also show that the BNS invariants of Poincare duality groups of type F\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$$\mathtt {F}_{}$$\end{document} in dimension 3 and groups of deficiency one are determined by a polytope, when the groups are assumed to be agrarian, that is their integral group rings embed in skew-fields. The latter result partially confirms a conjecture of Friedl. We also deduce the vanishing of the Newton polytopes associated to elements of the Whitehead groups of many groups satisfying the Atiyah conjecture. We use this to show that the L2\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$$L<^>2$$\end{document}-torsion polytope of Friedl-Luck is invariant under homotopy. We prove the vanishing of this polytope in the presence of amenability, thus proving a conjecture of Friedl-Luck-Tillmann.
Erscheinungsjahr
2020
Zeitschriftentitel
INVENTIONES MATHEMATICAE
Band
219
Ausgabe
3
Seite(n)
1009-1068
ISSN
0020-9910
eISSN
1432-1297
Page URI
https://pub.uni-bielefeld.de/record/2943314

Zitieren

Kielak D. The Bieri-Neumann-Strebel invariants via Newton polytopes. INVENTIONES MATHEMATICAE. 2020;219(3):1009-1068.
Kielak, D. (2020). The Bieri-Neumann-Strebel invariants via Newton polytopes. INVENTIONES MATHEMATICAE, 219(3), 1009-1068. doi:10.1007/s00222-019-00919-9
Kielak, D. (2020). The Bieri-Neumann-Strebel invariants via Newton polytopes. INVENTIONES MATHEMATICAE 219, 1009-1068.
Kielak, D., 2020. The Bieri-Neumann-Strebel invariants via Newton polytopes. INVENTIONES MATHEMATICAE, 219(3), p 1009-1068.
D. Kielak, “The Bieri-Neumann-Strebel invariants via Newton polytopes”, INVENTIONES MATHEMATICAE, vol. 219, 2020, pp. 1009-1068.
Kielak, D.: The Bieri-Neumann-Strebel invariants via Newton polytopes. INVENTIONES MATHEMATICAE. 219, 1009-1068 (2020).
Kielak, Dawid. “The Bieri-Neumann-Strebel invariants via Newton polytopes”. INVENTIONES MATHEMATICAE 219.3 (2020): 1009-1068.